Thunderstorm Wind, La Crosse
- When
- June 24, 3:42 AM CST
- Where
- La Crosse County, La Crosse
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.800, -91.250
Winds gusts of 60 to 65 mph were reported by amateur radio operators and law enforcement officials.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Winds gusts of 60 to 65 mph were reported by amateur radio operators and law enforcement officials.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 24, 2:14 AM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 314 AM CDT TUE JUN 24 2003 FORECAST CONCERN FOCUSES AROUND SEVERE THUNDERSTORM THREATS LATE THIS AFTERNOON INTO TONIGHT AND AGAIN WEDNESDAY AFTERNOON/EVENING. 24JUN03 00Z ETA AND GFS RUNS SHOW BOTH IN PRETTY GOOD AGREEMENT ON OVERALL MOVEMENT AND INTENSITY OF SYNOPTIC SCALE SHORTWAVES. LEANING PRETTY CLOSE TO ETA SOLUTION THIS PACKAGE WITH BETTER PHYSICS AND DETAILING OF SMALLER SCALE BOUNDARIES OVER THE NEXT 24 HOURS. DATA ANALYSIS AT 07Z SHOWS SURFACE COLD FRONT EXTENDING FROM NW CORNER OF MN INTO A LOW LOCATED OVER SW NE. FROM THIS LOW...A WARM FRONT EXTENDED EAST ACROSS NE INTO SOUTHERN IA. MCS EXTENDING EAST FROM NORTHERN NE...INTO NORTHERN IA AND SW MN...NORTH OF THE FRONT. 850 MB PROFILER SHOWING 45-60KT LLJ FEEDING INTO THE FRONT FROM KS/SOUTHERN NE...SUSTAINING THE MCS. MCS STRAYS AWAY FROM MAIN THETA-E AXIS AND START TO DIE OFF THIS MORNING AS IT CROSSES THE RIVER. WARM FRONT MAKES SURGE NORTH TODAY AS OLD BOUNDARY FROM MCS SETS UP APPROXIMATELY FROM ROCHESTER MN THROUGH BLACK RIVER FALLS. THIS WILL SET UP A RATHER SHARP BAROCLINIC ZONE ACROSS THAT AREA AND SHOULD BE THE LIKELY FOCUS FOR REGENERATION OF THUNDERSTORMS BY LATE THIS AFTERNOON AS STRONG MOISTURE TRANSPORT MAKES ITS WAY NORTH INTO AND OVER THE FRONT. BY THIS TIME CAPES ALSO BUILD INTO THE 3000-3500 J/KG RANGE NORTH OF THE BOUNDARY. SPEED AND DIRECTIONAL SHEAR ALSO BECOMES FAVORABLE FOR SUPERCELL DEVELOPMENT. APPEARS LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE STORMS NORTH OF THE BOUNDARY. WILL BEEF UP WORDING IN ZONES. FURTHER SOUTH...ATMOSPHERE A BIT MORE CAPPED FOR JUST CHANCE WORDING ACCORDINGLY. STRONG TS COMPLEX THAT DEVELOPS VICINITY KFSD THIS AFTERNOON MOVES RAPIDLY NORTH WITH MID LEVEL SPEED MAX. THIS CAUSES CYCLOGENESIS OVER CENTRAL MN WHICH WILL PULL WARM FRONT WITH TS ACTIVITY NORTHWARD AND OUT OF OUR AREA BY MIDNIGHT OR SO. LOW THEN CONTINUES TO MOVE NORTHEAST AND PULLS COLD FRONT EAST THROUGH THE AREA ON WEDNESDAY. CAPES BUILD INTO THE 2500-3000J/KG RANGE BY 18Z ACROSS CWA. UNIDIRECTIONAL FLOW WILL BE FAVORABLE FOR DECENT SQUALL LINE SCENARIO AHEAD OF THE FRONT. WILL BUMP POPS UP INTO LIKELY CATEGORY. FRONT WITH TS ACTIVITY MAKES ITS WAY EAST OF THE AREA LATE WEDNESDAY NIGHT. ON THURSDAY...AXIS OF COLD UPPER TROUGH OVERHEAD FOR GOOD CU DEVELOPMENT...AND A CHANCE OF SHRA/TS DURING THE AFTERNOON DURING PEAK HEATING. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. DAS
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 550 PM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN IOWA AND SOUTHWEST MINNESOTA TONIGHT. THESE STORMS ARE EXPECTED TO MOVE INTO NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL AND SOUTHWEST WISCONSIN AFTER MIDNIGHT. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND WIND DAMAGE ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COLD FRONT THAT HAS BEEN MOVING EVER SO SLOWLY EAST THROUGH THE REGION WILL FINALLY MOVE OUT THURSDAY NIGHT. UNTIL THEN... THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE...CAN BE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER ON TONIGHT THROUGH THURSDAY. BOYNE
IAZ008-009-018-019-MNZ079-086-087-094-095-241100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
436 AM CDT TUE JUN 24 2003
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
IN IOWA...
MITCHELL...HOWARD...FLOYD AND CHICKASAW.
IN MINNESOTA...
WABASHA...DODGE...OLMSTED...MOWER AND FILLMORE.
THIS INCLUDES THE CITIES OF...AUSTIN...CHARLES CITY...DODGE CENTER...
LAKE CITY...MANTORVILLE...NEW HAMPTON...OSAGE AND ROCHESTER.
THE SEVERE WEATHER THREAT HAS MOVED EAST OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED.
KRCMNZ088-096-WIZ032-033-241100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
438 AM CDT TUE JUN 24 2003
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
TUESDAY MORNING FOR THE FOLLOWING COUNTIES...
IN MINNESOTA...
WINONA AND HOUSTON.
IN WISCONSIN...
BUFFALO AND TREMPEALEAU.
THIS INCLUDES THE CITIES OF...ARCADIA...CALEDONIA...LA CRESCENT...
MONDOVI...WHITEHALL AND WINONA.
A LINE OF THUNDERSTORMS WILL BE MOVING THROUGH THE AREA. SOME OF
THESE MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS.
PERSONS IN THE WATCH AREA ARE ENCOURAGED TO REVIEW SAFETY RULES AND
BE READY TO ACT QUICKLY SHOULD SEVERE WEATHER BE OBSERVED OR A
WARNING BE ISSUED. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER INFORMATION.
KRCIAZ010-011-029-030-241200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
441 AM CDT TUE JUN 24 2003
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
TUESDAY MORNING FOR THE FOLLOWING COUNTIES...
IN IOWA...
WINNESHIEK...ALLAMAKEE...FAYETTE AND CLAYTON.
THIS INCLUDES THE CITIES OF...DECORAH...ELKADER...LANSING...WAUKON
AND WEST UNION.
A LINE OF THUNDERSTORMS WILL BE MOVING THROUGH THE AREA. SOME OF
THESE MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS.
PERSONS IN THE WATCH AREA ARE ENCOURAGED TO REVIEW SAFETY RULES AND
BE READY TO ACT QUICKLY SHOULD SEVERE WEATHER BE OBSERVED OR A
WARNING BE ISSUED. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER INFORMATION.
KRCThe La Crosse radar (KARX), 5 km away, was scanning. The volume nearest the first event began at 09:40 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360145, 5360143, 5360146, 5360144.